Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 247, NWS Memphis, TN

May 22, 2008DeSoto County, Mississippi; Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 22, 2008, 10:07 AM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2008, 10:07 AM CDT (15:07 UTC)
Expired
May 22, 2008, 10:45 AM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:45 AM CDT, 22 minutes earlier.

Area forecast discussion, May 22, 9:45 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT THU MAY 22 2008

.DISCUSSION...

SOME ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OVER THE
FORECAST AREA THIS MORNING ALTHOUGH THIS ACTIVITY HAS BEEN
DECREASING IN COVERAGE OVER THE LAST HOUR OR SO. WARM FRONT IS
CURRENTLY MOVING NORTHWARD THROUGH CENTRAL MISSISSIPPI AND SHOULD
REACH THE FORECAST AREA LATER IN THE DAY. WILL NEED TO SEND AN
UPDATE TO REMOVE SOME MORNING WORDING BUT NO CHANGES TO THE
FORECAST ARE PLANNED AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 338 AM CDT THU MAY 22 2008/

DISCUSSION...
CLOUDS ARE BEGINNING TO INCREASE ACROSS THE FORECAST AREA THIS
MORNING AS HIGH PRESSURE BEGINS TO SLIDE EAST. SOUTHERLY FLOW
SHOULD INCREASE THROUGHOUT THE DAY WHICH IN TURN WILL HELP
MOISTURE INCREASE AS WELL. A FEW SCATTERED SHOWERS HAVE DEVELOPED
ACROSS NORTHWEST ARKANSAS THIS MORNING AND CANNOT RULE OUT A STRAY
SHOWER OR TWO DEVELOPING ACROSS NORTHEAST ARKANSAS BEFORE NOON
TODAY. WARM FRONT CURRENTLY OVER CENTRAL MISSISSIPPI WILL BEGIN
ITS TREK NORTHWARD TODAY. AS A RESULT...THIS WARM FRONT WILL
PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE
TIMING OF THE WARM FRONT WILL BE KEY AS TO WHERE CONVECTION
DEVELOPS SO HAVE INCLUDED SLIGHT CHANCE TO CHANCE POPS FOR THE
ENTIRE AREA. HIGH TEMPERATURES WILL REACH THE MID 80S THIS
AFTERNOON WITH INCREASING CLOUDS.

THE CONVECTION THAT DOES DEVELOP THIS AFTERNOON WILL QUICKLY DIE
OFF AFTER SUNSET AS MOST OF THE AREA WILL REMAIN DRY. UPPER RIDGE
WILL MOVE OVER THE MIDSOUTH ON FRIDAY HELPING TO KEEP MUCH OF THE
AREA FREE FROM SHOWERS AND THUNDERSTORMS. DID INCLUDE A SLIGHT
CHANCE FOR THUNDERSTORMS DURING FRIDAY AFTERNOON IN CASE ANY
STORMS CAN GET GOING BUT THOSE THAT DO WILL DIE OFF QUICKLY BY
FRIDAY EVENING.

UPPER RIDGE REMAINS OVER THE FORECAST AREA THROUGH THE WEEKEND AS
A SURFACE HIGH PRESSURE ACROSS THE GREAT LAKES REGION MOVES
SOUTHEAST KEEPING MOST IF NOT ALL THE CONVECTION WEST AND SOUTH
OF THE AREA THIS WEEKEND. BOTH THE GFS AND ECMWF ARE IN VERY GOOD
AGREEMENT WITH THIS SOLUTION AND CHOSE ONLY TO KEEP A SLIGHT
CHANCE FOR PRECIP FOR FAR SOUTHERN AREAS ON SATURDAY. WITH MOSTLY
SUNNY SKIES EXPECTED THIS WEEKEND AND LITTLE IN THE WAY OF
CONVECTION...EXPECT HIGH TEMPERATURES TO BE A GOOD 3 TO 5 DEGREES
ABOVE SEASONAL NORMALS WITH MOST LOCATIONS IN THE UPPER 80S.

BY MONDAY...SURFACE HIGH PRESSURE WILL MOVE OFF THE EAST COAST
ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP ON THE BACKSIDE OF
THE HIGH. ONCE AGAIN...BELIEVE MOST OF THIS CONVECTION WILL BE
DIURNALLY DRIVEN SO EXPECT MOST TO DIE OFF AFTER SUNSET. ZONAL
FLOW ALOFT THEN DEVELOPS MID WEEK AS A COLD FRONT DRIFTS SOUTH
TOWARDS THE AREA. WITH THIS FEATURE ENTERING THE AREA...AN
INCREASE CHANCE OF PRECIPITATION IS EXPECTED. THE FRONT WILL BE SLOW
MOVING DUE TO THE ZONAL FLOW ALOFT SO HAVE INCLUDED POPS TUESDAY THROUGH
AT LEAST THURSDAY WHILE TEMPERATURES REMAIN IN THE MID TO UPPER
80S FOR HIGHS AND MID TO UPPER 60S FOR LOWS DURING THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  85  70  90  72 /  20  20  20  10
MKL  83  65  88  65 /  30  20  20  10
JBR  83  66  88  68 /  20  20  20  10
TUP  85  67  89  68 /  30  20  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 22, 4:23 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
423 AM CDT THU MAY 22 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
423 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:03 AM CDTAreal Flood AdvisoryMEGDeSoto87 min
May 22, 11:10 AM CDTSevere Thunderstorm WarningMEGDeSoto50 min
May 22, 1:07 PM CDTAreal Flood AdvisoryMEGItawamba, Lee, Monroe, Pontotoc83 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.